Medical Surgical Diabetes #11

Question

A client with type 1 diabetes mellitus received an early AM dose of regular insulin per sliding scale. The client ate 20% of breakfast. The nurse returns at 1000 to assess the client. Which sign will the nurse observe for hypoglycemia?

Answers

  1. Rash
    • Rationale:

      This answer is not correct because a rash is not a symptom of hypoglycemia. The signs and symptoms include shakiness, nervousness, diaphoresis, irritability, tachycardia, dizziness, and hunger.

  2. Shakiness
    • Rationale:

      This answer is correct because the signs and symptoms of hypoglycemia include shakiness, nervousness, diaphoresis, irritability, tachycardia, dizziness, and hunger. Diabetic clients should be taught to monitor themselves for hypoglycemia.The client should eat a simple carbohydrate immediately if hypoglycemia is suspected and check the blood glucose. If the blood glucose is still below 70 mg/dL after two attempts of eating a simple carbohydrate, then emergency help should be sought. The family and friends should be taught these symptoms also since one of the symptoms is confusion, due to the decrease in blood glucose to the brain.

  3. Polyuria
    • Rationale:

      This answer is not correct because polyuria is a symptom of hyperglycemia. The signs and symptoms include shakiness, nervousness, diaphoresis, irritability, tachycardia, dizziness, and hunger.

  4. Fruity acetone odor to breath
    • Rationale:

      This answer is not correct because fruity acetone odor to breath is a symptom of diabetic ketoacidosis. The signs and symptoms include shakiness, nervousness, diaphoresis, irritability, tachycardia, dizziness, and hunger.

Overview

Hypoglycemia is low blood sugar levels. Symptoms include shakiness, nervousness, diaphoresis, irritability, tachycardia, dizziness, and hunger.

Explanation

Learning Outcomes

Hypoglycemia (low blood glucose levels) can be caused by diabetes treatments or other conditions. Diabetes related hypoglycemia occurs due to too much hypoglycemic medications or insulin, too much exercise, or not enough food intake. Regular insulin has an onset of 0.5 hour to 1 hour and peak of 2 to 4 hours. The client did not eat much breakfast and runs the risk of low blood sugar. The nurse should assess the client 2 hours after insulin administration for signs of hypoglycemia. Blood glucose monitoring is important to maintain an adequate, but not too high of a blood glucose level. Diabetic clients should be taught to monitor themselves for hypoglycemia. The signs and symptoms include shakiness, nervousness, diaphoresis, irritability, tachycardia, dizziness, and hunger.

Test Taking Tip

Remember the things that can lower blood glucose are oral hypoglycemic medications, insulin, and exercise. If a client does not have enough food intake, then takes an oral hypoglycemic, insulin, or exercises, the client will experience hypoglycemia. Careful monitoring with consistent food intake and activity will help prevent hypoglycemic events.

Video Rationale